Alert archive / New Mexico / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 9, NWS Albuquerque, NM
NWS Albuquerque, NM issued this severe thunderstorm warning at May 23, 2003, 2:08 PM MDT for De Baca County, New Mexico. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 23, 2003, 2:08 PM MDT (20:08 UTC)
- Expired
- May 23, 2003, 3:00 PM MDT
- In force
- 52 min
- Issued by
- NWS Albuquerque, NM
- Area
- Counties, with a storm outline in the text
County De Baca County, NM
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 8.1 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 4218 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 26 m²/s²
- 0-3 km storm-relative helicity
- 21 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KABQ 232008 SVRABQ NMC011-232100- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ALBUQUERQUE NM 206 PM MDT FRI MAY 23 2003 THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTH AND CENTRAL DE BACA COUNTY IN EAST CENTRAL NEW MEXICO * UNTIL 300 PM MDT * AT 204 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 9 MILES SOUTHWEST OF SUMNER LAKE...OR ABOUT 14 MILES WEST OF FORT SUMNER...MOVING EAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE... 4 MILES SOUTH OF SUMNER LAKE AT 225 PM MDT 7 MILES NORTH OF FORT SUMNER AT 240 PM MDT SEVERE STORMS PRODUCE DAMAGING WINDS OF AT LEAST 60 MPH AND LARGE HAIL. MOVE INDOORS AND AVOID WINDOWS. LAT...LON 3458 10462 3433 10454 3435 10405 3469 10416
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 3:21 AM MDT, 10 hours 47 minutes earlier.
Area forecast discussion, May 23, 3:21 AM MDT, 10 hours 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBUQUERQUE NM 321 AM MDT FRI MAY 23 2003 CENTER OF UPPER LEVEL HIGH TO OUR S WITH RIDGE AXIS EXTENDING NW TOWARD IDAHO. RIDGE STRENGTHENS NEXT COUPLE OF DAYS AND SHIFTS A LITTLE E...WHILE A SHORT WAVE TROUGH MOVES OVER NM FROM OFF THE SRN CA/NRN BAJA COAST BY EARLY NEXT WEEK. THEN UPPER HIGH REBUILDS TO OUR NW FOR THE MIDDLE OF NEXT WEEK. MEANWHILE ANOTHER SURGE OF COOLER AND MORE MOIST AIR INVADES THE NE LATER SAT AND MUCH OF THE AREA FOR SAT NIGHT AND SUN. WHILE NM WILL BE MAINLY UNDER THE INFLUENCE OF HIGH PRESSURE AT THE MID AND UPPER LEVELS...IT WILL NOT BE A SUNNY...WARM AND DRY FORECAST BY ANY MEANS. LOW LEVELS REMAIN MOIST IN MUCH OF THE E. MEANWHILE WATER VAPOR SATELLITE IMAGES SHOW MID AND UPPER LEVEL MOISTURE STREAMING INTO THE STATE FROM THE W. SHOULD BE SUFFICIENT MOISTURE OVER MOST OF THE AREA FOR AT LEAST ISOLATED ACTIVITY THIS AFTERNOON AND EVENING. CANNOT RULE OUT ANYWHERE BUT CHANCE OF MEASURABLE RAINFALL LOWEST IN THE NW WHERE COULD BE SOME DRY LIGHTNING. SIMILAR SCENARIO ON SAT EXCEPT WILL BEEF UP POPS IN THE NE WITH MORE VIGOROUS COLD FRONT NOW FORECAST TO DROP INTO THIS AREA AND ACT AS A FOCUS FOR CONVECTION. FRONT TO PRESS S ACROSS THE PLAINS SAT NIGHT AND E WIND LIKELY INTO THE RIO GRANDE VALLEY SAT NIGHT. SHOWER AND TSTM ACTIVITY SHOULD BE FAIRLY WIDESPREAD SAT NIGHT AND SUN AND HAVE BEEFED UP POPS MOST AREAS...ALTHOUGH NOT TO THE EXTENT OF THE GFS JUST YET. SHORT WAVE TROUGH CROSSES THE STATE EARLY NEXT WEEK WITH SLIGHT CHANCE OF PRECIP CONTINUING FOR THE AREA...MAINLY OVER THE MOUNTAINS. WILL GRADUALLY TAPER PRECIP CHANCES FOR THE MIDDLE OF NEXT WEEK AS UPPER HIGH REBUILDS AND BEGINS TO SUPPRESS CONVECTION. PRELIMINARY NUMBERS... FARMINGTON................ 087/055 085/053 083 40112 GALLUP.................... 085/045 085/043 083 40111 GRANTS.................... 087/047 086/044 083 40111 GLENWOOD.................. 092/051 092/052 090 40111 CHAMA..................... 082/043 080/044 074 40112 LOS ALAMOS................ 085/045 082/045 076 40112 RED RIVER................. 075/039 070/041 063 40213 TAOS...................... 082/044 080/045 073 40113 SANTA FE.................. 085/044 081/045 076 40112 SANTA FE AIRPORT.......... 086/051 083/051 078 40112 ESPANOLA.................. 089/053 086/053 080 40112 ALBUQUERQUE HEIGHTS....... 089/062 087/060 084 40111 ALBUQUERQUE VALLEY........ 091/060 089/058 086 40111 ALBUQUERQUE FOOTHILLS..... 088/058 086/056 082 40111 ALBUQUERQUE WEST MESA..... 091/061 089/059 085 40111 SOCORRO................... 093/059 092/058 088 40111 SANDIAPARK/CEDAR CREST... 083/050 081/049 076 40112 MORIARTY/ESTANCIA......... 086/054 083/054 079 40222 CARRIZOZO................. 086/056 088/056 082 40212 RUIDOSO................... 078/049 082/048 076 40222 RATON..................... 085/048 079/046 065 40223 LAS VEGAS................. 082/046 077/047 070 40222 ROY....................... 083/049 078/048 069 40233 CLAYTON................... 084/056 078/053 066 40133 SANTA ROSA................ 087/055 084/055 075 40232 TUCUMCARI................. 089/057 085/058 072 40132 FORT SUMNER............... 088/059 086/059 075 40132 CLOVIS.................... 088/058 086/058 074 40132 PORTALES.................. 090/060 090/060 078 40132 ROSWELL................... 091/062 092/061 085 40131 .ABQ...NONE. CHJ
Hazardous weather outlook, May 23, 6:05 AM MDT, 8 hours 3 minutes before
NMZ001>021-026-241200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 605 AM MDT FRI MAY 23 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY SEVERE THUNDERSTORMS ARE NOT EXPECTED TODAY AND TONIGHT. HOWEVER...THUNDERSTORMS COULD APPROACH SEVERE LEVELS THIS AFTERNOON AND EVENING ACROSS THE FAR EASTERN PLAINS. .DAYS TWO THROUGH SEVEN... ANOTHER SURGE OF MOIST AIR WILL SPREAD INTO NORTHEAST NEW MEXICO ON SATURDAY WHICH MAY ACT TO HELP FOCUS THUNDERSTORM DEVELOPMENT DURING THE AFTERNOON AND EVENING HOURS. SCATTERED SHOWERS AND THUNDERSTORMS WILL FORM DURING THE AFTERNOON AND CONTINUE THROUGH AT LEAST THE EVENING HOURS WITH ISOLATED SEVERE STORMS POSSIBLE ACROSS THE EASTERN PLAINS FROM CLAYTON AND ROY SOUTH TO FORT SUMNER AND PORTALES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED SATURDAY AFTERNOON AND EVENING ACROSS THE EASTERN PLAINS. CHJ
The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 2:50 PM MDT | Severe Thunderstorm Warning | ABQ | Union | 45 min |
| May 23, 3:30 PM MDT | Severe Thunderstorm Warning | ABQ | Union | 50 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.